Tricyclics PDF Print E-mail

Withdrawal/Discontinuation

When discussing coming off psychiatric drugs the terms withdrawal and discontinuation will be used interchangeably. Although the term withdrawal is usually associated with coming off drugs to which an individual is addicted to, when an individual comes off TCA’s they are not addicted to the drug, they do not consciously crave the drug. The effects an individual may experience when withdrawing/discontinuing/reducing a TCA are not related to addiction but rather to the body struggling to adapt to the absence of a chemical it has become used to being present.


Withdrawal effects

Listed below are reported withdrawal effects from individuals who have discontinued a TCA.

· Malaise

· Coryza (inflammation of the mucous membranes of the nose)

· Anergy (lack of energy)

· Insomnia

· Drowsiness

· Anorexia (loss of appetite)

· Muscle aches

· Apathy

· Headaches

· Mania

· Profuse sweating

· Irritability

· Abdominal pains

· Diarrhoea

· Nausea

· Depression

· Vivid and terrifying dreams

· Movement disorders (akathisia (restlessness under the skin), bradykinesia (difficulty initiating movements and slowness in executing movements), rigidity)

Link to full paper (Garner et al, 1993). Tricyclic Antidepressant withdrawal syndrome. Ann Pharmacother 27:1068-72


In a study by Kramer et al, the authors evaluated 45 individuals who discontinued imipramine. Of those who had been taking imipramine for more than 2 months 85% experienced withdrawal effects. Only 16% of the individuals who had taken imipramine for less than 2 months experienced withdrawal effects.
This suggests that an individual is more likely to develop withdrawal effects if they have been on a TCA for longer than 2 months.


Of the individuals who had been on imipramine for longer than 2 months, those who tapered their doses over 2 weeks or longer only 17% experienced withdrawal effects compared to 62% of individuals who reduced their doses and withdrew in under 2 weeks. This suggests that the longer the period of time the individual reduces their medications over, the less likely they are to develop withdrawal effects. The most common withdrawal effects were nausea, headache and ‘giddiness’.

Link to full paper (Kramer et al 1961). Withdrawal symptoms following discontinuation of imipramine therapy. Am J Psychiatry 118:549-50

Rates of withdrawal

We would recommend that at least two weeks should pass between each dose reduction.

As for how much to reduce the dose by, this is not a finite science. Some individuals are able to come off all at once without ay problems, whereas others develop severe withdrawal effects. Reducing in 10% steps would seem to be a sensible target, especially if the drug has been take consistently for over a year. A maximum of 25% reduction every 2 weeks is probably the fastest you could sensibly attempt to reduce, however, it should be bourn in mind that the more gradual the reductions the more time the brain has to adapt and fewer withdrawal effects experienced. But ultimately the choice as to how fast and how much to reduce by is the individuals.

Interactions

If you are taking any medications other than your psychiatric drugs it is worthwhile speaking to your GP about what potential interactions your psychiatric medications may have with your other medications.